Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 264, NWS Columbia, SC

August 30, 2006Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 30, 2006, 1:53 PM EDT for Columbia County, Lincoln County, Georgia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2006, 1:53 PM EDT (17:53 UTC)
Expired
Aug 30, 2006, 2:30 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Columbia County, GA, Lincoln County, GA

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 2:00 PM EDTHAIL 0.7514 Nw Evans, GAPUBLIC REPORTED PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 301755
SVRCAE
GAC073-181-301830-
/O.NEW.KCAE.SV.W.0264.060830T1753Z-060830T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT WED AUG 30 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 230 PM EDT

* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER COLUMBIA COUNTY...OR ABOUT
  14 MILES NORTHWEST OF EVANS...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL APPROACH LAKE THURMOND AND MISTLETOE 
STATE PARK. 

PEOPLE IN THE PATH OF THIS SEVERE THUNDERSTORM SHOULD BE ALERT FOR
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN OCCUR WITH ANY THUNDERSTORM. SEEK SHELTER INDOORS AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM PASSES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3365 8247 3358 8238 3365 8220 3369 8223
      3376 8228

$$

LM
1 follow-up statement
000 
WWUS52 KCAE 301811
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT WED AUG 30 2006

GAC073-181-301830-
/O.CON.KCAE.SV.W.0264.000000T0000Z-060830T1830Z/
COLUMBIA GA-LINCOLN GA-
204 PM EDT WED AUG 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM 
FOR LINCOLN AND COLUMBIA COUNTIES...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LIKELY SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS IN THE PHINIZY AREA AND MOVING
TOWARD THE POLLARDS CORNER AREA OF NORTHERN COLUMBIA COUNTY. 

THE STORM WAS MOVING EAST-NORTHEAST NEAR 15 MPH.

THIS THUNDERSTORM WILL ALSO BRING VERY HEAVY RAIN WITH PONDING
OF WATER IN POOR-DRAINAGE AREAS.

DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS. ON FOOT...KEEP AWAY
FROM STORM DRAINS.

REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3365 8247 3358 8238 3365 8220 3369 8223
      3376 8228

$$
RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:32 AM EDT, 10 hours 21 minutes earlier.

Area forecast discussion, Aug 30, 3:32 AM EDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
332 AM EDT WED AUG 30 2006

.SHORT TERM (REST OF TODAY THROUGH FRIDAY NIGHT)...

TUESDAY AFTERNOON AND EVENING CONVECTION TO THE WEST AND SOUTH...IN
RESPONSE TO TROUGH OVER MIDDLE OF THE COUNTRY...HAS RESULTED IN
PLENTY OF DEBRIS CLOUDS OVER CWA THIS MORNING.  LATEST WATER VAPOR
IMAGERY INDICATING LONGWAVE TROUGH RECEIVING MORE ENERGY ACROSS
SOUTHERN OKLAHOMA WHICH MAY FURTHER AMPLIFY TROUGH BEFORE IT
BECOMES MORE NEUTRAL TILTED LATER TODAY AND TONIGHT.  IR IMAGERY
SHOWING A COUPLE OF CONVECTIVE PLUMES ALONG THE SOUTHWEST PERIPHERY
OF ERNESTO...BUT ALL IN ALL...ERNESTO NOT VERY WELL DEFINED...WHICH
IS EXPECTED NOW THAT ITS CENTER IS OVER EXTREME SOUTH FLORIDA.

00Z SOUNDINGS SHOWED SIGNIFICANT INCREASE IN ATMOSPHERIC MOISTURE
WITH P-WATER VALUES AROUND 2 INCHES...AND WITH BROAD SOUTHWEST FLOW
ALOFT TAPPING THE TROPICAL MOISTURE OF THE GULF...THOSE VALUES ARE
EXPECTED TO INCREASE FURTHER TO AROUND 2.5 INCHES BY TONIGHT.
MODELS INDICATING LARGE SCALE LIFT ACROSS THE AREA THIS AFTERNOON
WITH MAIN UPPER TROUGH TO THE WEST AND PROMINENT SURFACE TROUGH
SETTING UP.  HAVE BUMPED UP POPS TO LIKELY AREAWIDE TODAY.  THINK
THERE WILL BE A LULL IN THE ACTIVITY THIS EVENING...AND LOWER POPS
IN THE WEST TO CHANCE FOR A FEW HOURS BEFORE INCREASING AGAIN AFTER
06Z AS THE OUTER BANDS OF ERNESTO WILL BE APPROACHING FROM THE
SOUTH.  ERNESTO IS EXPECTED TO LIFT NORTH TO THE SOUTH CAROLINA
COAST BY THURSDAY AFTERNOON...POSSIBLY MAKING LANDFALL NEAR OR JUST
NORTH OF CHS.

WILL CARRY CATEGORICAL POPS ALONG AND EAST OF A LANCASTER TO
COLUMBIA TO BARNWELL LINE WITH LIKELY POPS WEST.  THINK
THUNDERSTORMS WILL BE ISOLATED...AND WILL INCLUDE LOCALLY HEAVY
RAINFALL WORDING WITH VERY HIGH P-WATER VALUES.  RAN WITH LATEST HPC
QPF GUIDANCE WHICH KEEPS BULK OF QPF EAST OF CWA BUT DOES BRING
STORM TOTAL AMOUNTS OF 1.5 TO 2 INCHES IN FAR EASTERN COUNTIES.  DO
NOT FORESEE STREAM FLOODING AS A BIG THREAT AT THIS POINT...ALTHOUGH
RIVER FLOODING MAY BECOME AN ISSUE BY WEEKS END...IN PARTICULAR THE
PEE DEE AND SANTEE RIVER BASINS...AS THERE IS EXPECTED TO BE PLENTY
OF RAINFALL IN THE UPSTREAM BASINS OF NORTH CAROLINA.

WINDS DO NOT APPEAR TO BE A SIGNIFICANT THREAT EITHER AS THE BEST
WINDS SHOULD REMAIN ALONG AND EAST OF THE CENTER OF THE STORM AND
AFFECT CHS/ILM AREAS PRIMARILY.  COULD SEE SOME SUSTAINED WINDS IN
THE 15 TO 25 KT RANGE IN OUR EASTERN COUNTIES WITH GUSTS POSSIBLY UP
TO 35...BUT THINK THAT MAY EVEN BE A LITTLE ON THE HIGH SIDE.  AT
THIS TIME DO NOT PLAN ANY HEADLINES...BUT COULD SEE THE NEED FOR A
LAKE WIND ADVISORY AS THE TIME APPROACHES.

EFFECTS OF ERNESTO SHOULD BE DIMINISHING LATE THURSDAY NIGHT AND
EXIT THE AREA BY FRIDAY MORNING.  INCREASED MOISTURE AND EXPECTED
CLOUD COVER SHOULD PREVENT MAX TEMPS FROM REACHING MID 90S AS THEY
DID ON TUESDAY.  LOWERED MAX TEMPS ON THURSDAY AS WELL WITH OVERCAST
CONDITIONS AND EXPECTED PRECIPITATION MOVING THROUGH.  DROPPED HIGHS
TO AROUND 80 IN THE EAST AND LOW TO MID 80S WEST.

WILL DELAY ISSUANCE OF PRODUCTS TO INCORPORATE LATEST NHC GUIDANCE.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...

NO CHANGES WERE MADE DURING THIS PERIOD. AREA REMAINS UNDER
GENERAL WEAKNESS AND BROAD SOUTHWESTERLY FLOW...WITH A STRONGER UPPER
LOW POSITIONED OVER THE MIDWEST AND WESTERN OHIO VALLEY. GENERALLY
EXPECTING LOW CHANCES OF PRECIPITATION AND NEAR NORMAL TEMPERATURES.

&&

.AVIATION...

MAY SEE MVFR CONDITIONS EARLY THIS MORNING DUE TO PATCHY FOG AND
STRATUS...HOWEVER LOW LEVEL JET SHOULD LIMIT SIGNIFICANT FOG
DEVELOPMENT. SCATTERED TO BROKEN CUMULUS THROUGH MOST OF THE DAY
WITH THUNDERSTORMS DEVELOPING BY AFTERNOON. WILL FORECAST VFR AT
THIS TIME HOWEVER ALTHOUGH STORMS MAY BECOME NUMEROUS TOWARD 00Z.

&&

.PREVIOUS DISCUSSION...
(ISSUED 952 PM EDT TUE AUG 29 2006)

SHORT TERM /REST OF TONIGHT/...
NO ACTIVE CONVECTION CURRENTLY IN OUR FA. WILL UPDATE TO TRIM POPS
DOWN TO 20 FOR THE REMAINDER OF THE NIGHT INTO WED MORNING.

PREV DISCUSSION...
 /ISSUED 547 PM EDT TUE AUG 29 2006/

SHORT TERM /REST OF TONIGHT/...
UPDATED THE WIND GRIDS IN THE THURSDAY/THU NT TIME PERIOD BASED
ON LATEST GUIDANCE FROM THE NATIONAL HURRICANE CENTER REGARDING
ERNESTO.

PREV DISCUSSION...
 /ISSUED 317 PM EDT TUE AUG 29 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
UPPER RIDGE OFF THE SOUTHEAST COAST CONTINUES TO MOVE EAST AS TROUGH
DIGS INTO THE CENTRAL PART OF THE COUNTRY. WATER VAPOR SHOWING THE
RIDGE WHICH WAS ORIENTED EAST-WEST IS BECOMING MORE NORTH-SOUTH. MID
AND UPPER LEVEL MOISTURE INCREASING AROUND THE BACK SIDE OF THE
RIDGE. SURFACE TROUGH ACROSS THE CAROLINAS AIDING CONVERGENCE.
AIRMASS MODERATELY UNSTABLE AND PH20 INCREASING. ONGOING CONVECTION
WILL CONTINUE THROUGH THE EVENING AS A WEAK SHORT WAVE MOVES
THROUGH. SURFACE FRONT APPROACHING FROM THE WEST WILL REMAIN NORTH
OF THE AREA THROUGH WEDNESDAY. SCATTERED CONVECTION EXPECTED THROUGH
WEDNESDAY WITH BEST OVER COVERAGE NORTH OF THE FORECAST AREA.
ANOTHER WEAK SHORT WAVE TO CROSS THE AREA WEDNESDAY AFTERNOON.
KEPT 20 TO 30 PERCENT POPS TONIGHT AND 40-50 FOR WEDNESDAY. LOW
TEMPS IN THE LOW-MID 70S TONIGHT AND HIGHS IN THE LOWER 90S FOR
WEDNESDAY. BY WEDNESDAY NIGHT...ERNESTO WILL BE APPROACHING THE
SOUTHERN COASTAL AREAS OF SC. LATEST TRACK HAS ERNESTO MOVING OFF
THE NE FLORIDA COAST AFTER MIDNIGHT WEDNESDAY NIGHT THEN
APPROACHING THE SC COAST THU AFTERNOON. WITH SYSTEM APPROACHING
WILL GRADUALLY INCREASE POPS ACROSS THE AREA WEDNESDAY NIGHT
THROUGH THURSDAY. WILL HAVE LIKELY/CATEGORICAL POPS ON THU WITH
POPS GRADUALLY DIMINISHING THURSDAY NIGHT AS ERNESTO LIFTS TO THE
NORTH AWAY FROM THE AREA. HEAVIEST RAINFALL EXPECTED
THU...ESPECIALLY ACROSS THE EASTERN PORTION OF THE CWA CLOSER TO
THE CENTER OF THE STORM. STRONGEST WINDS WILL BE IN THAT LOCATION
AS WELL. THREAT FOR SEVER WEATHER ACROSS THE CWA LOOKS MINIMAL AT
THIS TIME DUE TO THE TRACK. GREATEST SHEAR/INSTABILITY WILL BE
ACROSS THE PEE DEE AREA ON THE EAST SIDE OF ERNESTO.

LONG TERM /FRIDAY THROUGH TUESDAY/...
ERNESTO EXPECTED TO CONTINUE NORTH BOUND FROM CENTRAL NC INTO VA ON
FRIDAY. GFS SHOWS MID/UPPER LEVEL FLOW ACRS THE AREA BECOMES
SOUTHWEST/SOUTH AS TROUGH AXIS REMAINS TO OUR WEST. TROUGH TO THE
WEST WEAKENS AND LIFTS NE BY SAT...BUT ADDITIONAL ENERGY DROPS
INTO THE CENTRAL PLAINS SAT INTO EARLY NEXT WEEK. AREA REMAINS IN
MID/UPPER LEVEL SOUTH/SOUTHWEST FLOW. AT THE SURFACE...HIGH
PRESSURE WILL REMAIN OFF THE SOUTHEAST COAST WITH A VERY WEAK
SURFACE FLOW ACRS THE AREA. TEMPERATURES ARE EXPECTED TO BE NEAR
NORMAL THROUGH THE PERIOD WITH A CHANCE OF MAINLY
AFTERNOON/EVENING SHRA/TSRA.

AVIATION...
SCATTERED CONVECTION THIS AFTERNOON AND EVENING WITH CONDITIONS
MVFR IN STORMS. OUTSIDE PRECIP, EXPECT VFR CONDITIONS. PRECIP
COVERAGE WILL DECREASE WITH SUNSET. STILL COULD BE WIDELY
SCATTERED SHOWERS AND TSTMS OVERNIGHT. MAINLY VFR CONDITIONS
OVERNIGHT. MENTIONED MVFR FOG AT KAGS AND KOGB 10Z-13Z.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

HC/HC/AWP
Hazardous weather outlook, Aug 30, 5:31 AM EDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
531 AM EDT WED AUG 30 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310931-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
531 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER MOVES TROPICAL
STORM ERNESTO ACROSS THE FLORIDA PENINSULA TODAY TO A POSITION ALONG
THE GEORGIA COAST THURSDAY MORNING AND NORTH OF CHARLESTON SOUTH
CAROLINA THURSDAY AFTERNOON OR EVENING. AT THIS TIME...THERE IS
POTENTIAL FOR HEAVY RAIN ACROSS THE EASTERN MIDLANDS OF SOUTH
CAROLINA ASSOCIATED WITH THIS STORM. A LAKE WIND ADVISORY
MAY BE NEEDED FOR THURSDAY.

THERE REMAINS UNCERTAINTY WITH RESPECT TO THE EVENTUAL STRENGTH
...TIMING AND POSITION OF THIS SYSTEM. CONSULT THE LATEST GUIDANCE
AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE
POSSIBLE EFFECTS OF ERNESTO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.